Going into the sun on Letrozole

Just to say that I went on holiday just now, to the Caribbean, for a post cancer treat and on the first day I made the mistake of being in the sun for literally about twenty minutes without any sunscreen. I got seriously sunburnt and was unable to go in the sun for the rest of the holiday. I couldn’t work out why this was so severe, was it that the sun is higher and more dangerous in the Caribbean than in Europe, I’ve never been burnt like that. I went to Greece for a weekend about three weeks after chemo finished last year and I was totally fine. So I looked up Letrozole, which I’ve now been on for four months, and the effects of sunshine and there it was, you have to be very careful. I have no idea why Letrozole interacts badly with the sun, but be warned. Ten days after getting back, I’m still quite red and tender, and some small areas have burnt to the extent that I have little scabs now forming. It’s a nightmare and I’m furious that no-one warned me! If you’re on Letrozole and going on holiday, for goodness sake, start off with factor 50. Would be really interested if anyone else has had the same experience.

4 Likes

Thanks for the heads up Plumcat. I took letrazole for 5 years some years ago and didn’t notice any sun effects - didn’t go to any of the really hot countries though. I am now back on it and will make sure to use good protection if I do go out in the sun anywhere. Your experience sounds awful. Best wishes to you. xx

Been on letrozole 2 years, go abroad regularly and never had a problem but were factor 50 on my boob and 30 on my back and shoulders and 15 on my legs x

@Plumcat hi, thanks so much for your post. I have been on Letrozole since October 2022 but i haven’t been out in the sun a lot. Thanks for the heads up. I too have no idea and will beware if I ever go out in the sun. Hope your scans get better soon.

Have never had problems with the sun and Letrozole. 20 minutes is a long time to be in the sun without protection

Hi Plumcat

Thanks for your post. It sounds as if you have had a difficult time since getting sunburned while on holiday.

Skin rashes are a common side effect of Letrozole and are listed by the drug company in their information. There is no reference to sun damage although some people will find their skin is dryer and more sensitive. As other people have commented, sunburn is not something we usually hear about as a side effect of letrozole.

It’s not possible to say why you have experienced such severe sunburn on this occasion. Other treatments including chemotherapy and radiotherapy are known to make the skin more sensitive to the sun and we would always suggest people follow NHS advice about care in the sun. Cancer Research UK also have information about sun safety.

You mention that you are still very red and tender and that you now have little scabs forming. If you haven’t already done so you could ask your pharmacist or GP for advice on any creams that might be helpful to use.

We offer a range of free supportive services for anyone who has had a diagnosis of breast cancer which you may be interested in. They include face to face and online courses and events.

Do call our helpline if you would like to talk this through or have any further questions. The helpline team have time to listen, talk things through and signpost you to more support and information if necessary. Your call will be confidential, and the number is free from UK landlines and all mobile networks. The number is 0808 800 6000, (Relay UK -prefix 18001).

If you would prefer one of our nurses to call you. To do this, please complete this form ticking the box agreeing to a call back.

Our usual opening hours are Monday to Friday 9am - 4pm and 9am -1pm on Saturday.

We will be closed on Good Friday 29 March, open on Saturday 30 March and closed on Easter Monday 1 April.

Out of hours you can leave a message and we will call you back when we next open.

Best wishes

Val

Breast Care Nurse

Please read the Ask Our Nurses disclaimer Full details on how we collect and use your data can be found in our Privacy Policy

As we are unable to monitor for further replies, this thread will now be closed. If you have any additional questions or would like to provide feedback, please start a new thread, call our helpline, email us or request a call back.

1 Like